iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologymid-cycle spottingI had intermittent dark spotting for a week. What is it?

What could be the cause of intermittent spotting after the menstrual cycle?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Uzma Arqam

Medically reviewed by

iCliniq medical review team

Published At January 29, 2023
Reviewed AtOctober 10, 2023

Patient's Query

Hello doctor,

I have a question about having vaginal discharge. My menstrual cycle lasts seven days, mostly 30 to 34 days apart. Ten days after my last cycle, I had dark spotting, but it would happen intermittently. The next day at night time, the color of the spotting got a little brighter red. I was wondering if this is something I should be concerned about. It has happened a few times and lasted about a week, like a regular menstrual cycle. However, it was not my period because my actual period started two days after the spotting ended.

Answered by Dr. Uzma Arqam

Hello,

Welcome to icliniq.com.

I read your query and can understand your concern.

Please send me your detailed gynecological, medical, surgical, and drug history. It is better to have a serum beta hCG blood pregnancy test immediately so you can know whether there was any pregnancy.

Have you recently noticed any abnormal symptoms such as abnormal hair growth, weight gain or weight loss, hormonal imbalance, thyroid dysfunction, or any medical issues? Check these as well.

1. In case of a positive pregnancy test, if no cramps, abdominal pain, or bleeding are present, repeat the test to be on the safe side to check the progression of conception.

2. If serum beta hCG level shows reduction, it is a miscarriage, but if it shows an increase of more than 60 %, then it is alarming and needs to be checked for any intervention.

3. If the pregnancy test comes negative, then you check for the next two to three months for irregularity; otherwise, I suggest you can take combined oral contraceptive pills for three months. However, please consult a physician, discuss with them and start taking the medications with their consent.

Please consider undergoing the following test.

1. Get a transvaginal scan and blood test done.

2. Get your serum testosterone, serum progesterone, prolactin, serum insulin, FSH (follicle stimulating hormone), LH (luteinizing hormone), and thyroid function test (on the second day of the period) done.

3. Get your cervical smear and high vaginal swabs done.

Have a healthy diet, daily walking, exercise, and normal BMI (basal metabolic rate) and weight.

Hope this helps.

Thank you and take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Uzma Arqam
Dr. Uzma Arqam

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy